Alabama, 2024

Damaging Winds in Alabama, July 17 to 18, 2024

July 17 to 18, 2024 · NWS BMX · 5 events in 4 counties and zones

West-southwesterly flow over Central Alabama with ample moisture return and DCAPE values exceeding 800 J/kg resulted in scattered showers and thunderstorms. A few of the storms were intense enough to produce isolated areas of damage, notably in Talladega County on July 17 and Elmore and Tuscaloosa counties on July 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

West-southwesterly flow over Central Alabama with ample moisture return and DCAPE values exceeding 800 J/kg resulted in scattered showers and thunderstorms. A few of the storms were intense enough to produce isolated areas of damage, notably in Talladega County on July 17 and Elmore and Tuscaloosa counties on July 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
230 PM CDT Wed Jul 17 2024

...New LONG TERM...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 1252 PM CDT WED JUL 17 2024

As expected, earlier initiation of scattered to numerous showers and
storms has begun. An upper-level low positioned over eastern Texas
is dampening the ridge and resulting in some weak low-level
troughing over the Lower MS River Valley. West to southwesterly flow
is providing ample moisture across the Deep South which is providing
the means for higher than normal PoPs. A cold front will also move
southeast into the area overnight and through tomorrow associated
with a low pressure system over eastern Quebec. The front will
provide additional lift for widespread showers and storms tomorrow.
DCAPE is hovering around 800-1000 J/kg, but could be as high as 1100
J/kg in some areas, so storms will likely be gusty and could produce
some isolated tree damage. Heavy downpours are also expected and
rain amounts of 1 to 2 inches could fall in a short period of time.
The enhanced coverage of rainfall should help to bring heat indices
down despite dewpoints in the lower to mid 70s. Will continue the
Heat Advisory in the west for now, but may be able to cancel it
early as storms continue to expand this afternoon. Shouldn't need a
Heat Advisory tomorrow with highs generally in the upper 80s to
lower 90s.

86/Martin

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 230 PM CDT WED JUL 17 2024

Guidance indicates a pattern over the coming days that will
support PWAT values near 2.00" (the Wednesday 12z BMX sounding
showed a PWAT of 1.92"). This, combined with ripples within a
trough axis extending across the region and a nearby front, will
promote spells of showers and thunderstorms. Coverage should
seemingly be maximized during the influence of daytime heating.
Minor flooding could occur, in isolated instances, for locations
that are dealt repeated rounds of downpours or a slow-moving cell.
Increased cloud cover and convective activity should hold daily
high temperatures in the 80s on average across central Alabama,
with low temperatures near 70.

89^GSatterwhite

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT WED JUL 17 2024

Convection has already begun affecting TAF sites this afternoon.
Expect a rather active afternoon with aviation impacts as storms
continue to expand across the area. Activity will generally diminish
after 02-03Z. Some low ceilings may develop across the west early
tomorrow morning as a cold front moves into the area. For now, it
looks like MVFR ceilings will reach TCL then ceilings rise
through the morning with additional convective development
possible from 16-18Z. Surface winds are from the south-southwest
at 5 to 8 kts, but higher gusts could occasionally occur from
outflow boundaries.heavy rain-producing

Note: AMD LTD TO WIND AND VIS at KASN UFN due to missing ceilings.

86/Martin

&&

.FIRE WEATHER...

Each day will offer an opportunity for showers and thunderstorms
across central Alabama. Fire weather elements are not expected to
be approached or exceeded over the coming days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  89  67  83 /  50  70  40  60
Anniston    72  88  69  83 /  30  70  50  70
Birmingham  72  89  70  83 /  50  70  50  70
Tuscaloosa  73  90  70  83 /  40  80  60  70
Calera      73  89  71  83 /  40  80  60  80
Auburn      73  90  71  84 /  40  80  60  80
Montgomery  73  93  72  86 /  40  80  70  90
Troy        72  93  70  87 /  40  80  70  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for the following
counties: Fayette-Greene-Hale-Lamar-Marengo-Pickens-Sumter-
Tuscaloosa.

&&

SHORT TERM...86
LONG TERM....89^GSatterwhite
AVIATION...86
Hazardous weather outlook, Jul 17, 2:52 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
352 AM CDT Wed Jul 17 2024

ALZ011>015-017>050-181200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
352 AM CDT Wed Jul 17 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 17, 12:44 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
144 PM CDT Wed Jul 17 2024

ALZ024-025-034-035-041-171930-
Chilton AL-Autauga AL-Bibb AL-Jefferson AL-Shelby AL-
144 PM CDT Wed Jul 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN AUTAUGA...CHILTON...
SHELBY...EASTERN BIBB AND SOUTHEASTERN JEFFERSON COUNTIES THROUGH 230
PM CDT...

At 144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hueytown to Parnell. Movement was east at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Helena, Hueytown, Irondale, Calera,
Fairfield, Chelsea, Clanton, Montevallo, Columbiana, Jemison,
Pleasant Grove, and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 8690 3259 8691 3263 8691 3264 8692
      3266 8692 3266 8693 3349 8707 3354 8660
      3257 8654
TIME...MOT...LOC 1844Z 268DEG 22KT 3346 8698 3267 8691

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

32/Davis
Special weather statement, Jul 17, 12:59 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
159 PM CDT Wed Jul 17 2024

ALZ037-038-171930-
Tallapoosa AL-Chambers AL-
159 PM CDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TALLAPOOSA AND
SOUTHWESTERN CHAMBERS COUNTIES THROUGH 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Hill, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Camp Hill, Ridge Grove, and West Chambers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3275 8569 3292 8567 3291 8548 3274 8549
TIME...MOT...LOC 1859Z 271DEG 13KT 3284 8561

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Jul 17, 1:08 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT Wed Jul 17 2024

ALZ019-021-027-172000-
Calhoun AL-Talladega AL-Cleburne AL-
208 PM CDT Wed Jul 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TALLADEGA...CALHOUN
AND CENTRAL CLEBURNE COUNTIES THROUGH 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksonville State University to near
Grant Town. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Anniston, Oxford, Jacksonville, Piedmont, Heflin, Cobb Town, West
End-Cobb Town, Fort McClellan, Saks, Weaver, Munford, Hobson City,
Edwardsville, Anniston Regional Airport, Blue Mountain, Alexandria,
Jacksonville State University, Grant Town, Oxford Lake, and Bynum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3349 8558 3350 8576 3348 8577 3349 8586
      3350 8585 3350 8600 3393 8584 3395 8553
      3394 8553 3394 8550 3396 8549 3396 8543
TIME...MOT...LOC 1908Z 263DEG 23KT 3387 8579 3357 8591

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Jul 17, 1:15 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
215 PM CDT Wed Jul 17 2024

ALZ025-027-035-036-041-043-172000-
Chilton AL-Autauga AL-Shelby AL-Talladega AL-Coosa AL-Elmore AL-
215 PM CDT Wed Jul 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN AUTAUGA...
SOUTHWESTERN TALLADEGA...NORTHWESTERN ELMORE...EASTERN CHILTON...
SOUTHEASTERN SHELBY AND COOSA COUNTIES THROUGH 300 PM CDT...

At 215 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chelsea to Columbiana to near Billingsley.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylacauga, Chelsea, Clanton, Childersburg, Columbiana, Wilsonville,
Rockford, Talladega Springs, Stewartville, Weogufka, Harpersville,
Oak Grove, Bon Air, Dollar, Gap Of The Mountain, Titus, Strickland
Crossroads, Bentleyville, Ten Cedar Estates, and Verbena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3317 8669 3333 8660 3335 8615 3320 8613
      3320 8617 3311 8618 3310 8613 3266 8615
      3266 8654
TIME...MOT...LOC 1915Z 267DEG 31KT 3331 8664 3318 8661 3269 8662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Jul 17, 1:25 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
225 PM CDT Wed Jul 17 2024

ALZ038-047-172000-
Lee AL-Chambers AL-
225 PM CDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEE AND
SOUTHEASTERN CHAMBERS COUNTIES THROUGH 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Bowery, or 7 miles north of Opelika, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Opelika, Valley, Lanett, Lafayette, La Fayette, Cusseta, Chambers
County Lake, Beulah, Beans Mill, Huguley, Fairfax, River View,
Sturkie, Oak Bowery, Lanett Municipal Airport, I 85 Welcome Center At
Lanett, and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 8511 3264 8510 3267 8547 3290 8548
      3290 8519 3286 8518 3286 8516 3285 8515
      3283 8517 3281 8517 3278 8512 3276 8514
      3274 8511 3272 8512 3269 8512 3266 8509
TIME...MOT...LOC 1924Z 268DEG 26KT 3276 8540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Jul 17, 1:35 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
235 PM CDT Wed Jul 17 2024

ALZ021-028-029-172000-
Clay AL-Randolph AL-Cleburne AL-
235 PM CDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RANDOLPH...SOUTHEASTERN
CLEBURNE AND NORTHEASTERN CLAY COUNTIES THROUGH 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heflin, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Heflin, Ranburne, Morrison Cross Roads, Abernathy, Delta, Corinth,
Graham, Hollis Crossroads, Newell, Trickem, Lake Cleburne, I 20
Welcome Center, Micaville, Chalafinnee, and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3343 8579 3360 8573 3360 8572 3361 8572
      3361 8569 3363 8569 3363 8566 3366 8564
      3369 8535 3342 8529
TIME...MOT...LOC 1935Z 267DEG 29KT 3357 8558

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis

The radar

The Birmingham radar (KBMX), 40 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
July 17, 1:47 PM CST to 1:52 PM CST
Where
Talladega County, 0.57 mi NE of Childersburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.276, -86.363

A few trees were downed in Childersburg, with some falling on power lines and blocking roadways.

Thunderstorm Wind, Talladega

When
July 17, 2:01 PM CST to 2:06 PM CST
Where
Talladega County, 0.06 mi SSE of Sylacauga
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.169, -86.250

A few trees were downed in Sylacauga, with some falling on power lines and blocking roadways.

Thunderstorm Wind, Tallapoosa

When
July 17, 2:23 PM CST to 2:29 PM CST
Where
Tallapoosa County, 1.51 mi WNW of Russel Mills to 4.17 mi NNW of Alexander City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.942, -86.002

Trees were down blocking roadways along Robinson Rd and Pearson Chapel Rd in far western Tallapoosa County.

Thunderstorm Wind, Elmore

When
July 18, 3:32 PM CST to 3:36 PM CST
Where
Elmore County, 1.23 mi ENE of Man
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.508, -86.251

Numerous trees were uprooted in an apparent microburst in Fort Toulouse-Fort Jackson State Historical Park. Large pine trees temporarily blocked the main entrance to the park.

Thunderstorm Wind, Tuscaloosa

When
July 18, 3:36 PM CST to 3:39 PM CST
Where
Tuscaloosa County, 0.69 mi S of Cottondale
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.170, -87.448

A few trees were blown down, and billboards along I-20/59 near Buttermilk Road were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184792, 1184794, 1184797, 1184809, 1184815.